Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Pittsburgh, PA

May 22, 2018Brooke County, Hancock County, West Virginia; Jefferson County, Ohio; Beaver County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 22, 2018, 7:01 PM EDT for Brooke County, Hancock County, West Virginia; Jefferson County, Ohio; Beaver County, Washington County, Pennsylvania. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 7:01 PM EDT (23:01 UTC)
Expired
May 22, 2018, 7:31 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, OH, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 35 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:05 PM EDTTSTM WND DMGKings Creek, WVTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:42 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

964 
WUUS51 KPBZ 222301
SVRPBZ
OHC081-PAC007-125-WVC009-029-222345-
/O.NEW.KPBZ.SV.W.0071.180522T2301Z-180522T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
701 PM EDT TUE MAY 22 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  East central Jefferson County in east central Ohio...
  Northwestern Washington County in southwestern Pennsylvania...
  Southwestern Beaver County in western Pennsylvania...
  Brooke County in northern West Virginia...
  Southeastern Hancock County in northern West Virginia...

* Until 745 PM EDT.

* At 701 PM EDT, a severe thunderstorm was located near Toronto, or
  near Weirton, moving southeast at 20 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Hail damage to vehicles. Damage to trees and power lines.

* Locations impacted include...
  Weirton...                        Steubenville...
  Wellsburg...                      Avella...
  Toronto...                        Mingo Junction...
  Follansbee...                     Hooverson Heights...
  New Cumberland...                 Franklin...
  Brilliant...                      New Manchester...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4044 8069 4054 8060 4050 8046 4028 8046
      4018 8062
TIME...MOT...LOC 2301Z 310DEG 18KT 4046 8069 

HAIL...1.00IN
WIND...60MPH
 
$$

Kramar
1 follow-up statement
156 
WWUS51 KPBZ 222331
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
731 PM EDT TUE MAY 22 2018

OHC081-PAC007-125-WVC009-029-222341-
/O.CAN.KPBZ.SV.W.0071.000000T0000Z-180522T2345Z/
Jefferson OH-Washington PA-Beaver PA-Brooke WV-Hancock WV-
731 PM EDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JEFFERSON...
NORTHWESTERN WASHINGTON...SOUTHWESTERN BEAVER...BROOKE AND
SOUTHEASTERN HANCOCK COUNTIES IS CANCELLED...
        
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning has been
cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Ohio...western and southwestern Pennsylvania...and
northern West Virginia.

LAT...LON 4044 8069 4054 8060 4050 8046 4028 8046
      4018 8062
TIME...MOT...LOC 2330Z 310DEG 18KT 4036 8054 

$$

Kramar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:14 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 22, 5:14 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
514 PM EDT Tue May 22 2018

.SYNOPSIS...
High pressure will build in the wake of this evenings cold front
and provide a few days of dry weather and seasonable temperature.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
No major changes were needed for the early eve update as showers
and thunderstorms will continue to fire this evening as a weak
cold front advances on, and passes over the Upper Ohio Region.
The severe potential remains given instability and sufficient
deep layer shear, but coverage is expected to be limited by
marginal overall forcing.

Fading instability and frontal passage will alleviate the severe
threat later this evening. Dry advection in the wake of the
front will be slow to ensue, so overnight lows will remain above
the averages and no changes were needed for that portion of the
forecast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A pattern shift is in the works for the latter part of the week,
bringing drier weather areawide. In the wake of tonight's cold
front, showers will have all but dwindled by Wednesday morning.
Dry high pressure will maintain dry weather through Friday.
Temperatures will steadily climb back up to well above average
by Thursday and Friday, with higher humidity levels returning by
the weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As quickly as the dry weather arrives this week, it appears it
will come to an end heading into the holiday weekend. Moisture
gets pumped northward around a potential Gulf tropical system,
and shortwave trough moving over the flattened ridge will
provide support for several rounds of precipitation.

Temperature are expected to be moderated by the clouds and rain,
but will remain at least a few degrees above average.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Sct to nmrs shra and tsra will cause lcl restrictions this eve
as a cdfnt crosses the region. Restrictions in the form of st
and fog may linger ovrngt as weak cold advection ensues, but
building high pres and dry advection will ensure rapid improvement
and general VFR for Wednesday.

OUTLOOK...
Restriction potential returns with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 22, 5:15 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
515 PM EDT Tue May 22 2018

MDZ001-OHZ069-PAZ009-015-016-022-023-031-073>076-WVZ004-012-021-
509>514-232115-
Garrett-Monroe-Forest-Clarion-Jefferson-Armstrong-Indiana-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
515 PM EDT Tue May 22 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-PAZ007-008-013-014-020-021-029-
WVZ001>003-232115-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Mercer-Venango-Lawrence-Butler-Beaver-
Allegheny-Washington-Hancock-Brooke-Ohio-
515 PM EDT Tue May 22 2018

...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 22, 5:02 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT TUE MAY 22 2018

OHZ039>041-222130-
Tuscarawas-Columbiana-Carroll-
502 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN COLUMBIANA...NORTHWESTERN CARROLL AND
NORTHERN TUSCARAWAS COUNTIES...

At 502 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near North Canton to near East Sparta to
near Strasburg. Movement was east at 30 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Dover...                          Minerva...
Strasburg...                      Augusta...
Malvern...                        Bolivar...
Mineral City...                   Dellroy...
Parral...                         Zoar...
North Georgetown...               Atwood Lake...

This includes  Interstate 77 in Ohio between mile markers 86 and 94.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4073 8109 4090 8109
      4090 8093 4072 8096 4052 8120 4058 8166
      4060 8167 4063 8167
TIME...MOT...LOC 2102Z 269DEG 25KT 4090 8135 4073 8141 4063 8153

Kramar
Special weather statement, May 22, 5:34 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
534 PM EDT TUE MAY 22 2018

OHZ039>041-050-222200-
Jefferson-Tuscarawas-Columbiana-Carroll-
534 PM EDT TUE MAY 22 2018

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN JEFFERSON...SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES...

At 534 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Minerva to near Waynesburg to near
East Sparta. Movement was east at 25 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Carrollton...                     Minerva...
Augusta...                        Salineville...
Malvern...                        Bolivar...
Mineral City...                   Bergholz...
Dellroy...                        Zoar...
Summitville...                    Mechanicstown...

This includes  Interstate 77 in Ohio between mile markers 92 and 94.

LAT...LON 4065 8147 4067 8146 4066 8144 4065 8144
      4065 8124 4072 8124 4072 8120 4073 8119
      4073 8108 4064 8072 4051 8077 4056 8146
      4065 8148
TIME...MOT...LOC 2134Z 287DEG 23KT 4070 8109 4063 8119 4063 8140

Kramar
Special weather statement, May 22, 5:48 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
548 PM EDT TUE MAY 22 2018

OHZ068-069-222215-
Monroe-Noble-
548 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN MONROE AND SOUTHEASTERN NOBLE
COUNTIES...

At 548 PM EDT, a strong thunderstorm was located 12 miles southwest
of Woodsfield, moving east at 20 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Antioch...                        Stafford...
Graysville...                     Harriettsville...
Rinard Mills...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3958 8121 3958 8127 3960 8126 3961 8128
      3959 8129 3959 8136 3960 8136 3960 8139
      3973 8133 3967 8102 3957 8108
TIME...MOT...LOC 2148Z 285DEG 19KT 3964 8129

Kramar
Special weather statement, May 22, 5:54 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
554 PM EDT TUE MAY 22 2018

OHZ039-048-057-058-222230-
Guernsey-Tuscarawas-Coshocton-Muskingum-
554 PM EDT TUE MAY 22 2018

...A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL AND
GUSTY WIND WILL AFFECT NORTHWESTERN GUERNSEY...COSHOCTON...
NORTHEASTERN MUSKINGUM AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 554 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles south of Killbuck to near
Coshocton to 8 miles east of Dresden. Movement was east at 25 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Coshocton...                      Cambridge...
Newcomerstown...                  West Lafayette...
Warsaw...                         Port Washington...
Conesville...                     Plainfield...
Nellie...                         Otsego...
Chili...                          Boden...

This includes  Interstate 77 in Ohio between mile markers 49 and 70.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4043 8180 4035 8149 4004 8157 4012 8194
      4028 8186 4027 8211 4041 8212
TIME...MOT...LOC 2154Z 261DEG 22KT 4033 8204 4030 8181 4016 8186

Kramar
Local storm report, May 22, 6:10 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
05/22/2018  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

0600 PM     HAIL             NEW PHILADELPHIA        40.49N  81.44W
05/22/2018  M0.88 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

            NICKEL HAIL AT 130 RAY AVE.

0600 PM     HAIL             DOVER                   40.53N  81.48W
05/22/2018  M1.00 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1803011
EVENT NUMBER PBZ1803012
EVENT NUMBER PBZ1803013

15
Special weather statement, May 22, 6:24 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT TUE MAY 22 2018

OHZ069-222300-
Monroe-
624 PM EDT TUE MAY 22 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN MONROE COUNTY...

At 624 PM EDT, a strong thunderstorm was located 9 miles west of
Sistersville, or 11 miles north of St. Marys, moving southeast at 15
mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Fly...                            Graysville...
Rinard Mills...

LAT...LON 3957 8104 3957 8105 3958 8121 3958 8126
      3959 8127 3968 8118 3959 8097 3954 8104
TIME...MOT...LOC 2224Z 309DEG 12KT 3957 8118

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:05 PM EDTSpecial Weather StatementPBZTucker40 min
May 21, 8:33 PM EDTAreal Flood WarningPBZPreston, Tucker75 min
May 22, 5:44 PM EDTSevere Thunderstorm WarningPBZHancock46 min
May 22, 6:07 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock53 min
May 22, 6:27 PM EDTSevere Thunderstorm WarningPBZBrooke48 min
May 21, 9:33 PM EDTSpecial Weather StatementPBZCoshocton27 min
May 21, 9:58 PM EDTSpecial Weather StatementPBZTuscarawas47 min
May 22, 4:56 PM EDTSpecial Weather StatementPBZNoble34 min
May 22, 5:02 PM EDTSpecial Weather StatementPBZStark28 min
May 22, 5:07 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana38 min
May 22, 5:34 PM EDTSpecial Weather StatementPBZCarroll26 min
May 22, 5:37 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Tuscarawas38 min
May 22, 5:48 PM EDTSpecial Weather StatementPBZMonroe27 min
May 22, 5:54 PM EDTSpecial Weather StatementPBZCoshocton36 min
May 22, 6:02 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas43 min
May 22, 6:09 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Harrison, Tuscarawas51 min
May 22, 6:24 PM EDTSpecial Weather StatementPBZMonroe36 min
May 22, 6:32 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Noble43 min
May 22, 6:33 PM EDTSevere Thunderstorm WarningPBZMonroe12 min
May 22, 7:29 PM EDTSpecial Weather StatementPBZNoble31 min
May 22, 3:21 PM EDTSpecial Weather StatementPBZMercer24 min
May 22, 3:30 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer20 min
May 22, 4:11 PM EDTSpecial Weather StatementPBZLawrence34 min
May 22, 4:18 PM EDTSpecial Weather StatementPBZLawrence27 min
May 22, 4:36 PM EDTSpecial Weather StatementPBZVenango24 min
May 22, 6:46 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington44 min
May 22, 7:26 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.